Michigan, 2008

Hail and Damaging Winds in Michigan, January 7, 2008

January 7, 2008 · NWS GRR · 18 events in 7 counties and zones

A rare mid winter severe weather event occurred and resulted in several reports of high winds and large hail. There were few reports of damage associated with the severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A rare mid winter severe weather event occurred and resulted in several reports of high winds and large hail. There were few reports of damage associated with the severe weather. However hail did briefly cover the ground near Mt. Pleasant, and one tree was blown down just southeast of Spring Arbor. Two funnel clouds were also reported near Mt. Pleasant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 7, 3:15 PM EST, 4 hours 13 minutes earlier.

Area forecast discussion, Jan 7, 3:15 PM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
315 PM EST MON JAN 7 2008

LATEST UPDATE...ALL BUT AVIATION...

.SYNOPSIS...(315 PM EST MON JAN 7 2008)
HEAVY RAIN IS EXPECTED AS A COLD FRONT APPROACHES TONIGHT. THE RAIN
WILL CONTINUE TUESDAY AS THE COLD FRONT MOVES THROUGH. SOME WET SNOW
IS POSSIBLE BEFORE THE STORM DEPARTS WEDNESDAY MORNING. FLOODING ON
AREA RIVERS IS POSSIBLE BY THE MIDDLE OF THE WEEK. COLDER WEATHER
AND A SNOWSTORM ARE EXPECTED BY THE END OF THE WEEK.

&&

.SHORT TERM...TONIGHT THRU TUE NIGHT (315 PM EST MON JAN 7 2008)
A PLETHORA OF FORECAST PROBLEMS IN THE SHORT RANGE. MAIN ISSUES ARE
FOR RAIN AMOUNTS AND POTENTIAL FOR WIND EVENT TOMORROW AFTERNOON.

FOR TONIGHT AND TUESDAY...POTENTIAL FOR MORE HEAVY RAIN MOVING IN
THIS EVENING ALONG WITH SOME THUNDERSTORM HAILERS AS LLJ TAKES
DIRECT AIM AT LOWER MICHIGAN. USED 18Z HPC QPF WITH SOME MINOR
TWEAKS AND WENT CATEGORICAL POPS...THEN TAPERED OFF POPS FROM
NORTHWEST TO SOUTHEAST ON TUESDAY AS BAROCLINIC ZONE SLOWLY SHIFTS
EAST. ADJUSTED FORECAST TEMPS CLOSER TO MAV GUIDANCE WHICH SHOWS
WEDGE OF WARM AIR PERSISTING INTO TUE AFTERNOON...ESPECIALLY ACROSS
THE EASTERN FORECAST AREA. WILL HAVE TO WATCH OUT FOR ANY CONVECTION
ON TUESDAY AFTERNOON AS MODELS CONTINUE TO PROG 50 KTS OF WIND JUST
OFF THE SFC. FORTUNATELY...LOW LEVEL WINDS DECREASE BEHIND THE FRONT
AND WINDS SHOULD NOT BE AN ISSUE BY LATE IN THE DAY.

FOR TUESDAY NIGHT...THE STORM PULLS OFF TO THE NORTHEAST WITH COLDER
AIR FILTERING IN. WILL HAVE RAIN CHANGING TO SNOW FROM NW TO SE
ACROSS THE FORECAST AREA OVERNIGHT. SOME LIGHT ACCUMS ARE POSSIBLE
ACROSS THE NE FORECAST AREA WHERE DEEPER MOISTURE HANGS ON LONGEST.

&&

.LONG TERM...WED THROUGH MONDAY...(315 PM EST MON JAN 7 2008)
HAVE ADDED SOME SNOW SHOWERS OVER THE NORTHERN CWA WEDNESDAY MORNING
AS A FEW LAKE EFFECT SNOW SHOWERS WILL BE POSSIBLE AS THE SYSTEM
DEPARTS.  H8 TEMPS DIP DOWN TO MINUS 8C WITH A NORTHWEST FLOW.
OTHERWISE THE PERIOD FROM WED INTO THU AFTERNOON WILL BE QUIET AS
SURFACE RIDGING GOES BY.  TEMPS WILL STAY SLIGHTLY ABOVE NORMAL.

THINGS GET INTERESTING AGAIN BY LATE THURSDAY INTO FRIDAY.  MEDIUM
RANGE MODELS AND THEIR ENSEMBLES SUGGEST LOW PRESSURE MOVING OVER
THE OHIO VALLEY IN THIS TIME FRAME.  THE KEY TO THIS SYSTEM WILL BE
HOW FAST THE COLDER AIR RETURNS AND WHEN PCPN CHANGES OVER TO ALL
SNOW.  INITIALLY EXPECT A RAIN/SNOW MIX...THEN CHANGING OVER TO ALL
SNOW EVENTUALLY.  BASED ON THE CURRENT TRACK THE SOUTHERN HALF OF
THE CWA WOULD SEE HIGHER PCPN TOTALS.  BUT WILL IT BE ALL
SNOW...WILL BE THE QUESTION.

WE WILL GRADUALLY SEE COOLER AIR FILTER DOWN FOR THE WEEKEND AND
INTO EARLY NEXT WEEK.  THIS SHOULD BE REINFORCED BY ANOTHER LOW
TRACKING UP THE EAST COAST OVER THE WEEKEND HELPING DRAW COLDER AIR
OVER THE GREAT LAKES.  WILL CARRY LAKE EFFECT SNOW SHOWERS EACH DAY.

&&

.AVIATION...(115 PM EST MON JAN 7 2008)
WITH A FRONT OVER CENTRAL LOWER MICHIGAN THERE HAS BEEN ENOUGH
MIXING FROM THE WIND TO KEEP CEILINGS AND VISIBILITIES IN THE MVFR
RANGE SOUTH OF THE FRONT.  BELIEVE THE WINDS WILL SIMMER DOWN SOME
OVERNIGHT AND IFR CONDITIONS SHOULD DEVELOP ONCE AGAIN TOWARD
MIDNIGHT.  THERE WILL ALSO BE SOME INSTABILITY IN THE WARM SECTOR SO
HAVE INDICATED THE CHANCE FOR A FEW THUNDERSTORMS.  HIGHEST
POTENTIAL FOR STORMS WOULD BE ACROSS THE SOUTHERN TAF SITES AND A
COUPLE HOURS EITHER SIDE OF 00Z...BUT EVEN THESE SHOULD REMAIN
WIDELY SCATTERED.

ANOTHER SURGE OF PCPN WILL ARRIVE LATE TONIGHT/EARLY TUESDAY AS
ANOTHER WAVE OF LOW PRESSURE RIDES NE ALONG THE FRONT.  WINDS GUSTS
WILL KICK UP AS THIS SYSTEM PASSES WITH GUSTS AS HIGH AS 30 KNOTS
POSSIBLE TOWARD MID DAY TUESDAY.

&&

.MARINE...(315 PM EST MON JAN 7 2008)
MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE LAKE TONIGHT.
WINDS WILL INCREASE TUESDAY NIGHT AS LOW PRESSURE MOVES AWAY AND
COLDER AIR MOVES IN. SCA OR GALE WARNING MAY BE NEEDED BY TUESDAY
NIGHT.

&&

.HYDROLOGY...(315 PM EST MON JAN 7 2008)
FLOOD WARNING WAS ISSUED FOR THE LOOKING GLASS RIVER NEAR EAGLE WITH
THE EXPECTATION OF RAINFALL OF 1.5 TO 2 INCHES. FLOOD WATCH
CONTINUES ELSEWHERE. SLOW MOVING FRONT AND DEEP SOUTHERLY FLOW WILL
MEAN AN EXTENDED PERIOD OF RAIN...PERHAPS HEAVY....BEGINNING TONIGHT
AND CONTINUING THROUGH TUESDAY WITH MOST OF THE RAIN EXPECTED ACROSS
THE GRAND...KALAMAZOO...AND SAINT JOSEPH RIVER BASINS. SHARP RISES
EXPECTED BEGINNING TOMORROW WITH CRESTS MOVING DOWN THE RIVERS
THROUGH THE END OF THE WEEK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH ENTIRE CWA TONIGHT THROUGH TUESDAY NIGHT.
LM...NONE.

&&

SYNOPSIS:   OSTUNO
SHORT TERM: OSTUNO
LONG TERM:  JK
AVIATION:   JK
MARINE:     OSTUNO
HYDROLOGY:  OSTUNO
Hazardous weather outlook, Jan 7, 5:48 AM EST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
548 AM EST MON JAN 7 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-081100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
548 AM EST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

FLOODING IS POSSIBLE ALONG RIVERS AND STREAMS BEGINNING TONIGHT.
SHOWERS WITH HEAVY RAIN WILL MOVE INTO THE AREA AFTER 7 PM AND
CONTINUE THROUGH THE NIGHT. THE COMBINATION OF THE HEAVY RAINFALL
AND SNOW MELT MAY BRING SOME CREEKS OUT OF THEIR BANKS DURING THE
EARLY MORNING HOURS OF TUESDAY. AREAS WITH POOR DRAINAGE MAY HAVE
PROBLEMS WITH LOCALIZED FLOODING OVERNIGHT.

BESIDE THE THREAT FOR HEAVY RAINFALL TONIGHT...THUNDERSTORMS
WITH STRONG GUSTY WINDS ARE POSSIBLE THROUGH TONIGHT. GUSTS TO 60
MPH ARE POSSIBLE AND THAT COULD BRING DOWN TREES AND POWER LINES
CAUSING LOCAL POWER OUTAGES. THE STRONGEST STORMS ARE EXPECTED
OVERNIGHT BUT AN ISOLATED STORM IS POSSIBLE DURING THE DAYLIGHT
HOURS OF TODAY ALSO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FLOODING THREAT WILL CONTINUE TUESDAY DURING THE DAY AS
RAIN...POSSIBLY HEAVY AT TIMES WILL CONTINUE INTO THE LATE
AFTERNOON. THE COMBINATION OF THE HEAVY RAINFALL AND SNOW MELT MAY
BRING SOME RIVERS TO NEAR OR ABOVE FLOOD STAGE. CREEKS AND AREAS
WITH POOR DRAINAGE MAY ALSO HAVE PROBLEMS WITH FLOODING. WHILE THE
RAIN IS EXPECTED TO COME TO AN END TUESDAY EVENING... RUNOFF FROM
THE EXPECTED 1 TO 2 INCHES OF RAIN COULD RESULT IN RIVER RISES AND
AREAS OF FLOODING FOR SEVERAL DAYS AFTER THE RAIN EVENT HAS ENDED.

THE SNOWSTORM EVENT FOR LATE THURSDAY NIGHT INTO FRIDAY REMAINS A
REAL POSSIBILITY. WE WILL CONTINUE TO MONITOR THIS EVENT FOR
POSSIBLE HEADLINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO EARLY TUESDAY
MORNING.

LMZ844>849-081100-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
548 AM EST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY INTO TONIGHT. ANY STORM MAY HAVE
GUSTY WINDS AND HIGH WAVES. LOCALLY HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS MAY RESULT IN LOW VISIBILITIES BESIDE THE
THREAT FOR CLOUD TO WATER LIGHTNING FROM THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEST WINDS TO 30 KNOTS TUESDAY NIGHT WILL RESULT IN 5 TO 8 FOOT
WAVES. THOSE ARE HAZARDOUS TO SMALL WATER CRAFT. THE WIND AND
WAVES WILL SUBSIDE WEDNESDAY.

LATE THURSDAY INTO FRIDAY ANOTHER STRONG WINTER STORM SYSTEM WILL
BRING THE THREAT FOR STRONG WINDS...HIGH WAVES AND SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO EARLY TUESDAY
MORNING.

WDM

The radar

The Grand Rapids radar (KGRR), 65 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

13 hail, 3 thunderstorm wind, 1 heavy rain, 1 funnel cloud. Local standard time, as filed.

Hail, Muskegon

When
January 7, 7:28 PM EST
Where
Muskegon County, 0.69 mi S of Norton Shrs
Measured
0.75 in hail
Reported by
County Official
Coordinates
43.160, -86.250

Three quarters inch diameter hail was reported by a county official in Norton Shores.

Hail, Newaygo

When
January 7, 7:50 PM EST
Where
Newaygo County, 2.01 mi W of Ensley Center
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.330, -85.670

Three quarters inch diameter hail was reported by a trained spotter two miles west of Ensley Center.

Hail, Newaygo

When
January 7, 7:55 PM EST
Where
Newaygo County, 0.85 mi SE of Croton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.420, -85.660

One inch diameter hail was measured 7 miles east of Newaygo.

Hail, Montcalm

When
January 7, 8:12 PM EST
Where
Montcalm County, 3.01 mi W of Howard City
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
43.400, -85.530

An amateur radio operator reported one inch diameter hail 3 miles west of Howard City.

Hail, Calhoun

When
January 7, 8:20 PM EST
Where
Calhoun County, 0.86 mi NW of Beadle Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.280, -85.160

A trained spotter reported three quarters inch diameter hail near Beadle Lake.

Hail, Montcalm

When
January 7, 8:20 PM EST
Where
Montcalm County, 0.5 mi E of Lakeview Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.450, -85.260

Three quarters inch diameter hail was reported near Lakeview airport.

Hail, Mecosta

When
January 7, 8:27 PM EST
Where
Mecosta County, 2.51 mi E of Rustford
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
43.500, -85.280

Seven eighths inch diameter hail was reported by an amateur radio operator near Rustford.

Hail, Montcalm

When
January 7, 8:35 PM EST
Where
Montcalm County, Six Lakes
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.420, -85.150

Three quarters inch hail was reported near Six Lakes.

Hail, Isabella

When
January 7, 8:46 PM EST
Where
Isabella County, 1.22 mi SW of Mt Pleasant Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.610, -84.750

Three quarters inch diameter hail was reported just southwest of the Mt. Pleasant airport.

Hail, Isabella

When
January 7, 8:47 PM EST
Where
Isabella County, 1 mi E of Winn
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
43.520, -84.900

One and a half inch diameter hail was reported in Winn.

Heavy Rain, Muskegon

When
January 7, 8:47 PM EST to 9:47 PM EST
Where
Muskegon County, 1.01 mi E of Muskegon Lake
Reported by
Trained Spotter
Coordinates
43.230, -86.260

A trained spotter reported street flooding at the intersection of Getty and Sherman with water estimated at eight inches deep.

Hail, Isabella

When
January 7, 8:49 PM EST
Where
Isabella County, 1.22 mi SW of Mt Pleasant Arpt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
43.610, -84.750

One inch diameter hail was reported near the Mt. Pleasant airport.

Hail, Isabella

When
January 7, 8:50 PM EST
Where
Isabella County, 1.22 mi SW of Mt Pleasant Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.610, -84.750

A trained spotter reported one and a quarter inch diameter hail near the Mt. Pleasant airport.

Thunderstorm Wind, Isabella

When
January 7, 8:50 PM EST
Where
Isabella County, 1.22 mi SW of Mt Pleasant Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.610, -84.750

A trained spotter near the Mt. Pleasant airport estimated a wind gust to 60 mph.

Hail, Isabella

When
January 7, 8:55 PM EST
Where
Isabella County, 1.22 mi SE of Mt Pleasant Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.610, -84.710

A trained spotter reported that hail covered the ground just southeast of the Mt. Pleasant airport.

Funnel Cloud, Isabella

When
January 7, 9:01 PM EST
Where
Isabella County, 1.5 mi E of Shepherd
Reported by
Amateur Radio
Coordinates
43.520, -84.650

Two funnel clouds were sighted near Mt. Pleasant, as reported by amateur radio operators in the area.

Thunderstorm Wind, Calhoun

When
January 7, 9:07 PM EST
Where
Calhoun County, 1.53 mi W of Springfield Place
Measured
59 kt (68 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
42.300, -85.230

A 59 knot gust was estimated near Battle Creek.

Thunderstorm Wind, Jackson

When
January 7, 9:54 PM EST
Where
Jackson County, 2.14 mi NNE of Horton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.180, -84.510

One tree was blown down near the intersection of Reynolds and Horton roads three miles southeast of Spring Arbor.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73582, 73583, 73584, 73585, 73586, 73588, 73589, 73590, 73591, 73592, 73596, 73593, 73594, 73598, 73595, 73581, 73599, 73597.